Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 5, NWS Pocatello, ID

April 16, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Apr 16, 2021, 3:20 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Apr 16, 2021, 7:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2021, 3:20 AM MDT (09:20 UTC)
In effect from
Apr 16, 2021, 7:00 AM MDT
Expired
Apr 16, 2021, 7:00 PM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS75 KPIH 160920
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
320 AM MDT Fri Apr 16 2021

IDZ054-170100-
/O.NEW.KPIH.LW.Y.0005.210416T1300Z-210417T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
320 AM MDT Fri Apr 16 2021

...LAKE WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
MDT THIS EVENING...

* WHAT...Northeast winds 10 to 15 mph with gusts up to 20 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...From 7 AM this morning to 7 PM MDT this evening.

* IMPACTS...Strong northeast winds and rough waves will create 
  hazardous conditions for small craft on the reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
660 
WWUS75 KPIH 162005
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
205 PM MDT Fri Apr 16 2021

IDZ054-170100-
/O.CON.KPIH.LW.Y.0005.000000T0000Z-210417T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
205 PM MDT Fri Apr 16 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Northeast winds 10 to 15 mph with gusts up to 20 mph 
  expected.

* WHERE...American Falls Reservoir.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong northeast winds and rough waves will create 
  hazardous conditions for small craft on the reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
234 
WWUS75 KPIH 170101
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
701 PM MDT Fri Apr 16 2021

IDZ054-170215-
/O.EXP.KPIH.LW.Y.0005.000000T0000Z-210417T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
701 PM MDT Fri Apr 16 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds continue to weaken this evening across American Falls
Reservoir. Locally gusty north winds may occur through sunset
toward the north end of the reservoir. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 15, 1:53 PM MDT, 13 hours 27 minutes earlier.

Area forecast discussion, Apr 15, 1:53 PM MDT, 13 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Thu Apr 15 2021

.SHORT TERM...Tonight through Saturday night. Upper low continues
to spin with circulation center over southwest Wyoming. Moisture
continues to wrap around the low into Eastern Idaho with radar
showing light returns and continued isolated light mixed
precipitation. Models including short term ensembles favor broad
area of light precipitation over the Eastern Magic Valley/Sun
Valley area shifting south toward the southern Sawtooth through
the evening. Have made sure the precipitation chances through the
evening were nudged upward in this area, though snow accumulations
will remain low. Northeast gradient remains in place with marginal
thresholds met for gusty winds over American Falls Reservoir, thus
have left Lake Wind Advisory in place. Expect winds to continue to
decrease through the evening. Some clearing may be possible
overnight, and there is a low confidence, low coverage potential
for pockets of fog across these areas, but not enough to paint
across the grids at this time. Shifting into Friday, models paint
a very weak shortwave wrapping around the low, but any isolated
precipitation from the feature should be limited to the southeast
corner and southern highlands through the day. The remainder of
the short term should be dominated by upper ridge folding into
East Idaho from the north. Clearing skies, light winds and a
warming trend are expected headed into the weekend. DMH

.LONG TERM...SUNDAY THROUGH NEXT THURSDAY...
The main synoptic player in the long-term is a potential shortwave
coming down from the north Mon, with fairly uneventful conditions
outside of that. The 12z suite of deterministic models take the
brunt of this wave to our east across MT/WY, with just a glancing
blow to our CWA. WPC 500mb height cluster analysis agrees...every
ensemble cluster keeps us on the far SW fringes of this system,
almost centered between troughing to the NE and ridging to the W,
with forecast uncertainty (via the EOF) spread pretty evenly between
position/timing uncertainty and amplitude/strength uncertainty (and
the monopole/dipole signatures we look for to evaluate these
uncertainty sources on the EOF are quite weak). No parameter is
lighting up as particularly anomalous on the ECMWF EFI (Extreme
Forecast Index) either (which serves as a nice situational-awareness
glance at what hazards we may need to focus on), and QPF is highly
variable (poor clustering) on GFS/EC meteograms, although below
0.20" for most locations. Thus, for now we will say overall forecast
is low, but high-impact wind or precip appear unlikely, and the odds
currently favor the greatest impacts remaining east of the CWA. High
temps next week will fluctuate a bit but overall should remain in
the 50s to mid 60s, very close to climatological norms for this time
of year. - KSmith

&&

.AVIATION...
Light rain/snow showers are stubbornly holding on across much of SE
Idaho, a bit more widespread and stratiform than most high-res
guidance has been advertising, as our current low pressure system
slowly pushes east into WY/CO. This is allowing fluctuating MVFR
cigs to hold on a bit longer than originally expected at many of the
TAF terminals. The general TREND for the rest of the afternoon/eve
should be for precip to become more isolated/showery, cigs to nudge
back toward VFR, and then things to eventually dry out more
definitively after 04-05z (10-11pm), but in the meantime, the
challenge is chasing where precip upgrades from VCSH (usually via
TEMPO groups) remain necessary. Most of the HREF ensemble members do
generate perhaps a slightly more organized area of rain around 22-
23z (4-5pm) over the cntl Snake Plain and take it SSW potentially
affecting KBYI through 05z (11pm), but frankly confidence is low on
occurrence and exact track (not to mention that things aren't playing
out perfectly today anyway), so prefer to monitor radar trends and
now-cast this, with some potential for a period of -RA to be added
to KBYI with future TAF updates/amendments. A NE down-plain flow is
expected at the Snake Plain terminals tonight, but with sfc speeds
generally 10kts or less. A few isolated showers may redevelop Fri
afternoon as the influence of the low is slow to depart, along with
a diurnal uptick in the NE down-plain flow. - KSmith

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT this evening for IDZ054.

&&

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.